MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 30MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 30MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-300
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Fall (1848)
Date of Event 08/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Patient falls and goes to the hospital.X-rays revealed a broken stem.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device indicated that plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain consistent with fatigue fracture of the stem.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this patient sustained a fracture of her left total hip arthroplasty femoral stem after a fall, about 17 years after implantation, necessitating revision surgery.I can confirm that the fracture occurred since i was able to review the x-rays showing the fracture.I cannot confirm with certainty that the revision occurred, since i don't have any supporting documentation including office notes, operation report, or an x-ray after revision surgery.However, the summary does report that the original implant was explanted on (b)(6) 2022.I cannot determine the root cause with certainty.There is no mention that the patient had any symptoms before the fall so i would most likely have to assign causality to the trauma.Other causes of fracture of the femoral stem include surgical technique factors such as cement technique, patient factors such as bmi and activity level, as well as implant factors." product history review: a review of the stryker database and legacy systems indicated dhr information is unavailable.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the exeter stem following a fall.Visual inspection of the returned device indicated that plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain consistent with fatigue fracture of the stem.The event was further confirmed through clinician review of the provided x-ray image.It was reported that the patient sustained a fall prior to device failure, so it is likely that this patient trauma contributed to the event.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient falls and goes to the hospital.X-rays revealed a broken stem.

Brand Name
EXETER V40 STEM 30MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key15346714
Report Number0002249697-2022-01295
Device Sequence Number12069970
Product Code LPH
UDI-Device Identifier04546540153210
UDI-Public04546540153210
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-1-300
Device Catalogue Number0580-1-300
Device Lot NumberGZB19110
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/15/2022
Supplement Date Received by Manufacturer02/25/2023
Initial Report FDA Received Date09/02/2022
Supplement Report FDA Received Date03/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age47 YR
Patient SexFemale